Colorado, 2019

Avalanche in Colorado, December 8, 2019

December 8, 2019 · NWS BOU · 1 event in 1 county or zone

A 29-year-old backcountry skier died after she was caught up in an avalanche near Cameron Pass. The woman was with another skier on south Diamond Peak when the avalanche was triggered.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A 29-year-old backcountry skier died after she was caught up in an avalanche near Cameron Pass. The woman was with another skier on south Diamond Peak when the avalanche was triggered. The skier triggered the avalanche approximately midway through her descent near the center of a steep wind-loaded gully. The avalanche started on a northeast-facing slope at around 11,200 feet. It broke above the skier and although she managed to stay on her skis, she was swept down the gully and buried on a flat bench in the runout zone. The victim was not breathing after the avalanche. She was declared deceased at the scene, and her body was recovered from the mountain-side. The avalanche was described as 2 to 3 feet deep, very wide, and running close to 500 feet vertically, according to the Colorado Avalanche Information Center. The south Diamond Peak incident marked the first avalanche death of the season in Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 8, 10:28 AM MST, 2 hours 47 minutes earlier.

Area forecast discussion, Dec 8, 10:28 AM MST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1028 AM MST Sun Dec 8 2019

.UPDATE...
Issued at 1023 AM MST Sun Dec 8 2019

A fairly sharp dry slot along with breaks in the overcast is
currently traversing across western and northwestern Colorado this
morning bringing sharp subsidence and a temporary pause in the
precip from earlier this morning. Another round of instability
will still be expected for late this afternoon and evening as the
main trough axis moves across the region. Current water vapor
channel indicates some lift and a light convective nature to the
precip associated with this axis out over northern and central UT.
At this time, the current winter highlights look on track as an
expected 7-11degC of cooling in the 600-500mb layer is still
expect through today and into late tonight while in an environment
of strong westerly flow for orographics. Best cooling and snow
production indicated in the short range models exists from 6pm
this evening through 3am Monday. Otherwise, only minor adjustment
to todays temps and winds. Scattered showers will still be
expected to detach from the continental divide region, in strong
westerly flow aloft, and move onto the plains this evening and
into the overnight period when the front arrives.

&&

.SHORT TERM...(Today and tonight)
Issued at 400 AM MST Sun Dec 8 2019

An upper trough dropping down over Northern California has
brought west-southwest flow aloft over Colorado. Moisture has
deepened over the last few hours as snow has entered into the
northern and central mountains. Good snow is falling over Summit
County and the I-70 corridor, and is expected to spread north
through the day, before winds turn more westerly this afternoon.
It becomes a bit more unstable this afternoon as colder air moves
in aloft, and QG upward motion increases. Could see a few
localized areas of heavy snow, increased QPF and snow amounts a
little over zone 31. Overall, advisory amounts still look good for
the rest of the mountains, even though zone 31 may see localized
areas of warning criteria. Winds will then turn northwesterly
tonight to bring good orographic snow and colder air to the
mountains. Temperatures will drop into the teens.

Over the plains, a mountain wave and downsloping winds still
exist this morning, keeping the foothills and into the urban
corridor breezy and warm. High clouds streaming over the area will
continue through the day, but the thickest look to stay to the
south of us. Even though forecast soundings show a very shallow
inversion which doesn't break, am thinking the warm overnight
lows now, and assuming some sun will make it through should break
the inversion. Therefore, warmed the forecasted temperatures up
today across the plains by several degrees. As the lift from the
weather system moves across the area this afternoon, a few rain
showers may form quickly moving northeast. The associated cold
front isn't expected until after midnight, with northerly winds
pushing down through the early morning hours. These winds will
then veer to the northeast and east, creating some weak upslope
flow towards sunrise, to bring a slight chance of snow across the
plains and into the foothills.

.LONG TERM...(Monday through Saturday)
Issued at 400 AM MST Sun Dec 8 2019

Colder air will continue to filter over the forecast area Monday,
in the wake of tonight's cold front. Snow will gradually taper off
by late morning in the mountains as moisture depth decreases, but
a few spots could see a couple more inches of snow. The Winter
Weather Advisory for the northern mountains until 11 AM Monday
looks to be on track, especially considering there will be snow
covered roads and reduced visibility over the higher passes due to
blowing snow. On the plains, shallow anticyclonic upslope is
expected to remain in place. This would keep a slight chance of
light snow showers or a few flurries in the forecast. Moisture is
quite shallow and airmass is strongly subsident, so it surely
doesn't look like much if anything. Temperatures will struggle
into the 30s on the plains, while mountain locales will be in the
upper teens and 20s with much colder wind chills.

For Tuesday through Thursday, we'll see a gradual moderation in
temperatures, although a weak wave or two moving through the flat
ridge could bring weak backdoor cold fronts onto the plains. At
this point, hard to time any of these so we'll go with the model
averages here, pushing to above normal levels Wednesday and more
so Thursday.

The main feature in the extended period is the prospect of more
significant snowfall in the Colorado high country starting by
Friday and then continuing through much of next weekend.
Obviously, that far out there is more uncertainty here, but
medium range ensembles are becoming in better agreement that a
powerful Pacific jet stream will plow across the Central Rockies.
This would open us up to a plume of Pacific moisture, and
combined with jet dynamics and strong orographics result in
potentially heavy snowfall for the Colorado High Country. Taking a
look at Ensemble tables, there's an extended period of 2-4
standardized anomalies of Integrated Vapor Transport (IVT) into
Colorado late Friday night through Saturday. These coincide with
a plume of 700-500 mb specific humidities of 2-3 g/kg, also well
above normal. Some of this snow may also spill onto the plains as
we should get a cold front and push of at least shallow upslope.
If this pattern manifests itself, then Colorado skiers should be
getting excited about the prospects next weekend, while travelers,
in contrast, may be in for some rough driving conditions ahead.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1023 AM MST Sun Dec 8 2019

VFR conditions are expected through today across the metro Denver
terminals. Surface winds today will be predominantly from a west
to northwesterly component ahead of a cold front expected late
tonight. This cold front will bring a sharp switch to northerly
winds after 08z along with scattered light snow showers in the
vicinity of the terminals through Monday morning. A trend toward
dry and stable conditions is expected for Monday morning through
the rest of the day with with an east to southeasterly component
to the winds through Monday afternoon.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 AM MST Monday for COZ031-033-
034.

&&

UPDATE...Fredin
SHORT TERM...Kriederman
LONG TERM...Barjenbruch
AVIATION...Fredin
Hazardous weather outlook, Dec 8, 11:15 AM MST, 2 hours before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1115 AM MST Sun Dec 8 2019

COZ030>051-091815-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1115 AM MST Sun Dec 8 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

After a brief break in the snow coverage this morning, snow will
increase again across the mountains by late afternoon. The
combination of strong west winds and snow will create reduced
visibility, especially near the higher ridges and passes.
Poor visibility along with icy and snowpacked roads will cause
slow and difficult travel in the high country this afternoon and
tonight. A few rain showers will be possible over the plains this
afternoon ahead of a cold front which will push south across the
area after midnight. Showers of light snow can be expected across
the lower elevations overnight with accumulations under a half
inch under the stronger snow showers.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Snow in the mountains will gradually decrease Monday morning, but
gusty northwest winds will continue to produce areas of blowing
and drifting snow, and reduced visibility over the higher passes.
Total snow accumulations from today through Monday morning are
expected to range between 5 and 10 inches in elevations above 9000
feet, with up to 15 inches in the mountains from Rabbit Ears Pass
northward. Travelers should be prepared for hazardous winter
travel conditions through at least Monday morning, with slowly
improving conditions through the afternoon and evening. Mainly
dry weather will then prevail Tuesday through Thursday, with
temperatures returning to above normal levels. The next system
will bring snow, mainly to the mountains on Friday into next
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. Any
reports of snowfall in the mountains would be appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
December 8, 1:15 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Deaths
1 direct, 0 indirect
Reported by
State Official
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

A backcountry skier died after she was caught up in an avalanche.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet2019-12-0829FemaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 869527.